Skip to content

Red for the Holidays

December 24, 2009

The color red represents so many things, one for example, seeing red, could indicate anger, or red as in one of the most common colors associated with Christmas, or in Isa’s case the color of some of her transfusions.

For the most part, transfusions continue to be something I’d rather avoid, however, Isa’s newly diagnosed condition of Veno-occlusive disease, (VOD) or the new name sinusoidal obstructive syndrome promotes platelet destruction, thus leading to, you guessed it, platelet transfusions. So technically speaking, she’s seeing yellow, platelets aren’t red.

Now I’d love to give you more details about VOD, but quite frankly there isn’t much that describes the mild form that she has, especially associated with leukemia, because usually it is a complication associated with HIGH dose chemotherapy in bone marrow transplants. BUT, it is a RARE side effect of 6-tg or 6-thioguanine. Sometimes it has been associated with drugs like Ara-C, Cytoxan and a few others. Therefore, this  is quite likely CAUSED BY THE TREATMENT.  Ouch.

The only diagnostics the medical staff did were to palpate her abdomen and run more blood work for her albumin and bilirubin. She did not have any MRI or any other imaging. Additionally her urine was dark colored presumably from bilirubin discharge and perhaps blood? from the low platelets.

This condition manifests with pain in the right-upper-quadrant of the abdomen because the liver starts to enlarge. The liver enlarges because the blood gets trapped inside it as the veins start to narrow. From what I understand, some of the liver cells die.  This disease confuses me somewhat. For some reason the platelets in particular are at risk.  Thus, patients who suffer with VOD continue to have low platelet counts. For example, after her transfusion she could have returned from 4k to 30 or 40k, but Isa only went from 4 to 10k.  Likely she will continue to require transfusions until her liver quits trapping them, and/or she has enough platelets to remain above a certain level.  Supposedly mild forms of this disease resolve completely. BUT.. it is unclear how long this resolution could take.

Until then we’ll be monitoring her condition closely and subsequently will spend many hours getting transfusions until then.

This week:

  • Monday-Diagnosed with VOD, Blood drawn for labs, Vincristine through port, Platelet transfusion, RBC transfusion
  • Tuesday-Blood drawn for labs, PEG shots one in each leg, Platelet transfusion
  • Thursday-Blood drawn for labs, Platelet transfusion, RBC transfusion
  • Saturday-Because the clinic is closed we will take Isa to the EMERGENCY ROOM for her labs to be drawn and likely she will receive more transfusions.
  • Monday-Clinic for labs, Vincristine through port and probably more transfusions……

Can I say that this …k… sucks?

But, the alternative reason for her liver to be enlarged could be relapse, so I suppose a case of VOD is better than that!  One year ago we were dealing with an enlarged liver due to leukemia blasts.

Advertisements
2 Comments leave one →
  1. Quinn's mama permalink
    December 25, 2009 7:06 pm

    This totally sucks! What the heck is going on? So do they anticipate the level of transfusions to decrease as Isa enters into LTM? Transfusions everyday is crazy crazy crazy. How can there be so little information the staff can give you on this? I have never heard of it. I am so sorry, but if I learn anything about VOD I will let you know.

    You wanted me to post about Leukemia and the parvovirus B19. What information would you like me to post and I will be more than happy to post it:)

    We are thinking of you all. Good luck.

    • December 25, 2009 9:45 pm

      Just thought what you were going through was interesting, and CaringBridge sites don’t come up with photos and searching, so if you think the topic is a good one ( I do) work up a post about how it developed the fears the hopes and ultimately what happens with it. Then you can email with the photos and such. More parents out there would like to know about this stuff.

      VOD basically is liver cells that are dying. It is gnarly stuff but not if it is mild. She’ll keep getting transfusions until it gets high enough to stop. BUT no one knows when that will be. Totally sucks, we’d made it through so well so far, and now something annoying and stupid….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: